We are proud to launch our new website which will enable us to provide more up to date information, monitor and contribute to the forum
Clostridium difficile is a spore forming bacterium which is present as one of the ‘normal’ bacteria in the gut of up to 3% of healthy adults. It is much more common in babies – up to two thirds of infants may have Clostridium difficile in the gut, where it rarely causes problems. People over the age of 65 years are more susceptible to contracting infection.
Clostridium difficile can cause illness when certain antibiotics disturb the balance of ‘normal’ bacteria in the gut. Its effects can range from nothing in some cases to diarrhoea of varying severity, which may resolve once antibiotic treatment is stopped, through to severe inflammation of the bowel which can sometimes be life threatening. It is possible for the infection to spread from person to person because those suffering from Clostridium difficile -associated disease shed spores in their faeces. Spores can survive for a very long time in the environment and can be transported on the hands of health care personnel who have direct contact with infected patients or with environmental surfaces (floors, bedpans, toilets etc.) contaminated with Clostridium difficile.
The effects of Clostridium difficile can vary from nothing to diarrhoea of varying severity and much more unusually to severe inflammation of the bowel. Other symptoms can include fever, loss of appetite, nausea and abdominal pain or tenderness
It is difficult to
diagnose Clostridium difficile infection on the basis of its symptoms alone, therefore the infection is normally diagnosed by carrying out laboratory testing which shows the presence of the Clostridium difficile toxins in the patient’s faecal sample.
The elderly are most at risk, over 80% of cases are reported in the over 65-age group. Immuno-compromised patients are also at risk. Children under the age of 2 years are not usually affected. Repeated enemas and/or gut surgery increase a person’s risk of developing the disease. Clostridium difficile infection occurs when the normal gut flora is altered, allowing Clostridium difficile to flourish and produce a toxin that causes a watery diarrhoea. Antibiotics may also alter the normal gut flora and increase the risk of developing Clostridium difficile diarrhoea.
Clostridium difficile can be treated two specific antibiotics Metronidazole and Vancomycin. There is a risk of relapse in 20-30% of patients and other treatments may be tried, including pro-biotic (good bacteria) treatments, with the aim of re-establishing the balance of flora in the gut. Most cases of Clostridium difficile diarrhoea make a full recovery. However, elderly patients with other underlying conditions may have a more severe course. Occasionally, infection in these circumstances may be life threatening.
If you are infected you can spread the disease to others. However, only people that are hospitalised or on antibiotics are likely to become ill. In order to reduce the chance of spreading the infection to others: it is advisable to wash hands with soap and water, especially after using the restroom and before eating; keeping surfaces in bathrooms, kitchens and other areas clean and cleaning these on a regular basis with household detergent/disinfectants.
Unfortunately patients with diarrhoea, especially if severe or accompanied by incontinence, may unintentionally spread the infection to other patients, which may lead to outbreaks of Clostridium difficile in hospitals. In addition, the ability of this bacterium to form spores enables it to survive for long periods in the environment (e.g. on floors and around toilets) and disseminate in the air e.g. during bed making. Staff should wear disposable gloves and aprons when caring for infected patients and affected patients may be segregated from others. Rigorous cleaning with warm water and detergent is probably the most effective means of removing spores from the contaminated environment, whilst staff should observe good hand washing practice. Alcohol gels should be used routinely by healthcare staff between treating patients, but only if their hands are not visibly soiled. When hands are visibly soiled, they must always be washed with soap and water first. In an outbreak situation, the Infection Control Team may introduce special measures for staff, patients and visitors to follow.
9. I have heard that some patients are at increased risk for Clostridium difficile – associated disease. Is that true?
That is true the risk for disease increases in patients with the following:
- 1. Antibiotic exposure
- 2. Gastrointestinal surgery/manipulation
- 3. Long length of stay in healthcare settings
- 4. A serious underlying illness
- 5. Immunocompromising conditions
- 6. Advanced age
The Health Protection Agency (HPA) has initiated a sampling scheme to detect new types of Clostridium difficile infection. A new type of Clostridium difficile closely related to one previously found in North America has recently been detected in the UK, including at Stoke Mandeville Hospital.
It is not possible to make an assessment of how prevalent this is in the UK because data have not been collected in sufficient quantities to give us a true picture of the current position. This strain of Clostridium difficile can be treated with antibiotics, in the same way as other types.
13. Q. Is this hospital infection caused by Clostridium difficile any more difficult to remove from the environment than other hospital infections?
Clostridium difficile are types of bacteria that produce resistant spores that are able to persist in the environment longer than other bacteria. Although they will not be killed by alcohol hand gels, they can be removed with soap and water. to using alcohol hand gels. Disinfectants containing bleach need to be used on surfaces and floors to ensure that the spread of infection is controlled.
Photo: Lianne Friesen and Nicholas Woolridge
Please Click the Thumbnail for Larger View
15.Factors contributing to the development of Clostridium difficile colonization and diarrhoea [adapted, with permission, from Johnson S, Gerding DN. Clostridium difficile-associated diarrhoea. Clin Infect Dis 1998;26:1027-36, published by the University of Chicago Press, Infectious Diseases Society of America; 1998]. Photo: Lianne Friesen and Nicholas Woolridge.
Please Click the Thumbnail for Larger View
Susan M. Poutanen and Andrew E. Simor
Diagrams and Portions of Text Taken From: Clostridium difficile-associated diarrhoea in adults
Journal: CMAJ • July 6, 2004; 171 (1). doi:10.1503/cmaj.1031189
Authors: Susan M. Poutanen and Andrew E. Simor.
From the Department of Microbiology, Toronto Medical Laboratories and Mount Sinai Hospital (Poutanen), the Department of Laboratory Medicine and Pathobiology, University of Toronto (Poutanen, Simor) and the Departments of Microbiology and Medicine, Sunnybrook and Women’s College Health Sciences Centre (Simor), Toronto, Ont.